North Carolina, 2014

Lightning Strike in North Carolina, April 29, 2014

April 29, 2014 · NWS RNK · 1 event in 1 county or zone

A wedge cold front was stalled across southwest Virginia into north central North Carolina. Temperatures behind the wedge front were well below seasonal normals with maximum temperatures only in the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A wedge cold front was stalled across southwest Virginia into north central North Carolina. Temperatures behind the wedge front were well below seasonal normals with maximum temperatures only in the 50s. Meanwhile...a very deep closed upper low (467mb at 500mb) was shifting slowing eastward from the central U.S. into the eastern U.S. A deep conveyor belt of moisture was spreading northward from the Gulf of Mexico up and over the shallow wedge of cool air. This was a multi-day weather system that culminated with heavy rainfall, flooding, and flash flooding across the Virginia Piedmont during the afternoon of the 30th. On this day, an early morning thunderstorm sparked a lightning-related fire in rural Surry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 29, 12:12 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 29, 12:12 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 AM EDT TUE APR 29 2014

.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL REMAIN JUST TO THE SOUTH AND WEST
OF THE REGION INTO TUESDAY...AND THEN EVENTUALLY LIFT NORTH AS A
WARM FRONT EARLY WEDNESDAY. A LARGE AND COMPLEX STORM SYSTEM
LOCATED OVER THE CENTRAL UNITED STATES WILL MOVE SLOWLY EAST
THROUGH MIDWEEK. THIS SYSTEM WILL PROVIDE SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY...SOME WITH VERY HEAVY
RAIN AND A SLIGHT RISK OF SEVERE WEATHER.
&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1110 PM EDT MONDAY...

NOTICEABLE BREAK IN THE RAIN...WITH DENSE FOG GETTING ENTRENCHED
ALONG THE HIGHER ELEVATIONS IN THE WEDGE. A SPECIAL WX STATEMENT
COVERS THE FOG ISSUE AS IT IS NOT WIDESPREAD ENOUGH FOR A DENSE
FOG ADVISORY. AS SHOWERS MOVE IN BY MORNING THE FOG WILL MIX OUT
SOME.

FURTHER WEST RADAR IS LIT UP WITH STRONG TO SEVERE THUNDERSTORMS
FROM KY SOUTH INTO AL/GA. THIS AREA OF CONVECTION WILL START TO
SPREAD NE TOWARD OUR SW CWA AROUND 2 AM...SPREADING EAST BY
MORNING. MODELS SHOWING WEDGE/STABLE LAYER REMAINING OVER MOST OF
THE FA THROUGH THE MORNING WHICH WILL LIMIT IMPACT OF
THUNDERSTORMS. WITH NIGHTTIME STABILIZATION THREAT OF ANY SVR IS
ALSO GOING TO BE LIMITED OUTSIDE THE WEDGE...BUT 8H LOW LLVL JET
OF 50+ KNOTS MOVING ACROSS THE SRN AND CENTRAL APPALACHIANS AFTER
4 AM MAY WORK DOWN IN HEAVIER SHOWERS TOWARD RICHLANDS/CHILHOWIE.

TEMPS RUNNING COOLER LATE THIS EVENING AND EXPECT TEMPS TO DROP
ANOTHER 1-3 DEGREES. LOOKING AT LOWS FROM THE UPPER 40S TO LOWER
50S IN THE WEDGED AREAS...WHICH IS MOST OF THE CWA TO UPPER 50S
ACROSS WRN TAZEWELL/SMYTH COUNTY VA.

PREVIOUS VALID DISCUSSION...

DEEP UPPER LOW NOT MAKING MUCH PROGRESS THROUGH THE MISSISSIPPI
VALLEY TONIGHT AND TUESDAY...WITH THE CENTER OF THE LOW ONLY
REACHING EASTERN IOWA BY LATE THURSDAY. BUT UPPER LOW IS SO LARGE
AND UPPER RIDGING MOVES FAR ENOUGH OFFSHORE TO RESULT IN
PERSISTENT SOUTHWEST FLOW ACROSS THE FORECAST AREA. PIECES OF
SHORT WAVE ENERGY TRACK OVER THE RIDGE BUT CHALLENGING TO TIMING
OF THESE SMALL FEATURES.

MODELS ERODE EASTERN SIDE OF THE WEDGE AND BRING BETTER INSTABILITY
AND CAPES AROUND 2500 J/KG INTO SOUTHERN VIRGINIA TUESDAY AFTERNOON.
AREA WITH HIGHEST THREAT OF THUNDERSTORMS ALSO HAS PRECIPITABLE
WATER VALUES JUST ABOVE 1.5 INCHES. HEAVY RAIN AND SEVERE
THUNDERSTORMS WILL BE A THREAT IN THE SOUTHEAST COUNTY WARNING AREA
IN THE AFTERNOON. SEVERE THREAT WILL BE ENHANCED WITH INCREASED
SHEAR ALONG THE RETREATING WARM FRONT.

AS USUAL...MAX TEMPERATURES ON TUESDAY WILL DEPEND ON POSITION OF
THE WEDGE AND THE RESULTING BREAKS IN THE CLOUD COVER ON THE WARM
SIDE OF THE BOUNDARY. MET GUIDANCE SEEMS TO HAVE A BETTER HANDLE
ON THE WEDGE FOR TUESDAY BUT WILL BE ADJUSTING ACROSS THE SOUTHERN
COUNTY WARNING AREA.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 410 PM EST MONDAY...

FAIRLY SIGNIFICANT SHORT WAVE LIFTING NORTHEAST AROUND LARGE
TROUGH IS LIKELY TO BRING HEAVY BAND OF THUNDERSTORMS ACROSS THE
APPALACHIANS OVERNIGHT...BUT WEDGE MAY REMAIN IN PLACE INITIALLY
OR ONLY SLOWLY LIFT NORTH...SO SEVERE WX THREAT TUES NIGHT REMAIN
UNCLEAR...BUT WILL LIKELY BE MAINLY ACROSS PIEDMONT INITIALLY.
HEAVY RAIN WITH SOUTHEAST UPSLOPE AND LIFT OVER WEDGE IS LIKELY A
BIGGER ISSUE OVERALL...WITH ONE TO TWO INCHES LOCALLY...ESPECIALLY
NEAR BLUE RIDGE. SOME INDICATIONS ANOTHER BAND OF STORMS COULD
THEN MOVE IN VERY EARLY WED MORNING...BUT 12Z MODELS HAVE BACKED
OFF A LITTLE ON THAT IDEA...WITH MORE LIKELY TIMING BEING MIDDAY
TO AFTERNOON AHEAD OF COLD FRONT. STRONG SSW FLOW JUST ABOVE
STABLE LAYER EARLY WED MORNING...COMBINED WITH ANY HEAVIER RAIN
BANDS...LIKELY TO MIX SHALLOW WEDGE OUT BY DAYBREAK WEDNESDAY.
STORMS THAT DEVELOP AHEAD OF COLD FRONT THEN WILL BE DEVELOPING IN
UNSTABLE SFC-BASED AIRMASS..WITH FAIRLY STRONG LOW LEVEL SHEAR.
GETTING MORE CONCERNED ABOUT SEVERE WEATHER POTENTIAL FOR ENTIRE
CWA...BUT ESPECIALLY IN PIEDMONT WITH DIURNAL INCREASE IN
INSTABILITY BY AFTERNOON. WINDS...HAIL...BUT THIS WOULD BE HIGHEST
CHANCE FOR ANY ISOLATED TORNADOES IN OUR AREA THIS WEEK. WILL NEED
TO KEEP A CLOSE EYE ON THIS DEVELOPMENT AND TIMING...AND COMBINED
WITH ONGOING FLASH FLOOD THREAT AND THEN EVENTUALLY RIVER FLOOD
THREAT (SEE HYDROLOGY SECTION BELOW)...COULD BE A VERY BUSY DAY.
TUESDAY NIGHT TEMPS COULD WARM IN SOME LOCATIONS AS WEDGE
BREAKS..BUT AT THIS POINT THIS LEVEL OF DETAIL IS HARD TO DEPICT
WITH LOW CONFIDENCE IN JUST HOW SOON THIS MAY HAPPEN. COULD BE
CLOSE TO MORNING.

MODELS A LITTLE FASTER KICKING STORMS EAST BY LATE WED
EVENING...WITH SOME LINGERING LIGHT SHOWERS IN WESTERN SLOPES OF
APPALACHIANS LINGERING INTO THURSDAY...BUT NOTICEABLY COOLER AIR
A LITTLE DELAYED UNTIL THURS NIGHT. STILL MILD TEMPERATURES FOR
THE DAYTIME THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1PM EDT MONDAY...

12Z GFS COMING INTO LINE WITH THE EURO FOR THE EXTENDED SO CONFIDENCE
IS GROWING IN THE FORECAST. EXPECTING PATTERN TO MIGRATE FROM A CLOSED
LOW OVER THE MIDSECTION OF THE COUNTRY TO A SLOW MOVING BROAD TROF
WITH THE CLOSED LOW CENTER RECONFIGURING FURTHER NORTH. THIS WILL
ALLOW THE TROF AXIS TO FINALLY MOVE TO OUR EAST LATE
SATURDAY...FOLLOWED BY A BROAD FLAT HIGH BUILDING WITH NW FLOW
ALOFT INTO NEXT WEEK.

FRIDAY LOOKS TO BE MOSTLY DRY WITH A CHC FOR SOME UPSLOPE SHOWERS WEST
OF THE BLUE RIDGE. SATURDAY WILL FEATURE A HIGHER CHC OF UPSLOPE
SHOWERS AS THE SHORT WAVE KICKER ROTATES AROUND THE BASE OF THE
UPPER TROF AND A COLD FRONT SURGES THROUGH THE AREA. MAY SEE SOME
SHOWER ACTIVITY CARRY OUT INTO THE PIEDMONT GIVEN THE INSTABILITY
IN THE COLD POOL...BUT WILL NOT MENTION ANY THUNDER ACROSS THE
FORECAST AREA ATTM.

HIGH PRESSURE BUILDS IN FOR SUNDAY MORNING AND IT LOOKS LIKE DECENT RAD
COOLING CONDITIONS. THERE MAY BE SOME FROST OR FREEZE CONCERNS TO
CONSIDER WEST OF THE BLUE RIDGE SINCE THE LETHARGIC GROWING SEASON WILL
HOPEFULLY BE UNDERWAY BY THEN.

AS WE HEAD INTO NEXT WEEK...WE WILL WIND UP WITH A FRONTAL BOUNDARY
DRAPED OVER US WHICH SHOULD KEEP PCPN IN THE FORECAST MON AND TUE.
BELIEVE THERE IS THE POTENTIAL FOR CONVECTION TO RIDE ALONG THIS
BOUNDARY AND AFFECT THE AREA BUT DETAILS ARE SKETCHY AT BEST AND WILL
NOT ATTEMPT TO GET FANCY THAT FAR OUT.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 1250 AM EDT TUESDAY...

OVERALL PERSISTENCE FORECAST WITH WIDESPREAD IFR TO VLIFR
OVERNIGHT INTO TUESDAY MORNING UNDER FOG/STRATUS AND AREAS OF -DZ.
DO EXPECT RAIN/SHRA TO SLOWLY INCREASE OVERNIGHT ESPCLY OVER THE
WEST WHICH MAY ACTUALLY HELP LIFT CIGS/VSBYS A BIT. EXCEPTION AT
TIMES WILL BE BLF WHICH HANGS RIGHT ALONG THE WEDGE FRONT AND WILL
LIKELY OSCILLATE BETWEEN VFR AND MVFR PENDING DEGREE OF SHRA IN
THE AREA.

NEXT ROUND OF MORE SIGNIFICANT RAINFALL MAY ARRIVE AFTER
07Z/3AM...WITH THE HEAVIER SHOWERS ARRIVING TUESDAY AFTERNOON FROM
WEST TO EAST. OVERALL NOT SEEING ANYTHING IMPROVING ABOVE MVFR
THIS TAF PERIOD OUTSIDE OF BLF. WINDS WILL BE MAINLY OUT OF THE
NE-SE. SOME STRONGER WINDS MAY IMPACT BLF AHEAD OF THE NEXT
WAVE...BUT CONFIDENCE IS LOW TO INCREASE MORE THAN GUSTS TO 25-30
KTS.

BANDS OF HEAVIER SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUE
INTO TUESDAY EVENING. A DEEP AREA OF LOW PRESSURE ALOFT SLOWLY
DRIFTS INTO THE REGION FROM THE WEST. SUB VFR CONDITIONS CAN BE
EXPECTED AGAIN ON WEDNESDAY WITH BANDS OF SHRA/TSRA. APPEARS
ENOUGH DRYING ALOFT TO PERHAPS SEE IMPROVEMENT TO VFR ACROSS THE
EAST LATER THURSDAY INTO FRIDAY WITH MVFR LIKELY LINGERING AT
TIMES ACROSS THE SE WEST VA LOCATIONS INTO FRIDAY. A WEAK LOW
PRESSURE SYSTEM WILL CROSS THE TENNESSEE VALLEY ON SATURDAY WITH A
CHANCE OF PRECIPITATION AND MVFR CONDITIONS IN THE MOUNTAINS.

&&

.HYDROLOGY...
AS OF 300 PM EDT MONDAY...

PATTERN SETTING UP WITH SOME IMPRESSIVE STRONG SIGNALS FOR A
PROLONGED PERIOD OF RAINFALL WITH HEAVY RAIN AMOUNTS BECOMING MORE
LIKELY...ESPECIALLY TUESDAY INTO WEDNESDAY.

THIS IS JUST THE BEGINNING OF PROLONGED HEAVY RAINFALL. THE RAIN
FROM MONDAY AND TONIGHT WILL MOISTEN THE GROUND. ADDITIONAL RAINFALL
WILL INCREASE THE PROBABILITY OF FLASH FLOODING. THE MORE RAIN...THE
HIGHER THE THREAT. WITH WIDESPREAD TWO TO FOUR INCHES OF RAINFALL
EXPECTED BY THURSDAY MORNING ACROSS THE FORECAST AREA...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE COUNTY WARNING AREA.

THERE IS AN INCREASING CHANCE FOR MAINSTEM RIVER FLOODING BY MID TO
LATE THIS WEEK. BUT STILL TOO EARLY FOR HIGH CONFIDENCE IN WHICH
RIVERS AND HOW WIDESPREAD FLOODING WILL BE. STAY TUNED.

LATEST RUNS OF ENSEMBLE MODEL FORECAST FROM THE GEFS AND THE NAEFS
WERE SUGGESTING AN INCREASING PROBABILITY OF MODERATE RIVER FLOODING
ON THE DAN RIVER AT SOUTH BOSTON AND ON THE ROANOKE AT RANDOLPH.
FLOODING POSSIBILITIES ARE ALSO INDICATED FOR PARTS OF THE JAMES AND
GREENBRIER RIVER BASINS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH WEDNESDAY
     EVENING FOR VAZ007-009>018-022-032-033.
     FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
     FOR VAZ019-020-023-024-034-035-043>047-058-059.
NC...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH WEDNESDAY
     EVENING FOR NCZ001>003-018>020.
     FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY EVENING
     FOR NCZ004>006.
WV...FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH WEDNESDAY
     EVENING FOR WVZ042>045.

&&

SYNOPSIS...JH/SK/WP
NEAR TERM...AMS/WP
SHORT TERM...SK
LONG TERM...MBS
AVIATION...AMS/JH/WP
HYDROLOGY...AMS
Hazardous weather outlook, Apr 29, 2:41 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 AM EDT TUE APR 29 2014

NCZ001>003-018>020-VAZ009>018-022-032-033-300745-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-
FRANKLIN-
341 AM EDT TUE APR 29 2014

...FLASH FLOOD WATCH IN EFFECT THIS MORNING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS
WEDNESDAY. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY
THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ023-024-034-035-300745-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
341 AM EDT TUE APR 29 2014

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS
WEDNESDAY. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY
THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-VAZ043>047-058-059-300745-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
341 AM EDT TUE APR 29 2014

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS
ALTHOUGH AN ISOLATED TORNADO COULD OCCUR ESPECIALLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS
WEDNESDAY. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY
THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS.
HOWEVER THERE IS ALSO A CHANCE THAT SOME STORMS COULD PRODUCE
TORNADOES AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-300745-
ALLEGHANY VA-BATH-
341 AM EDT TUE APR 29 2014

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.
THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-WVZ042>045-300745-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
341 AM EDT TUE APR 29 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.
THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 29, 1:28 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 AM EDT TUE APR 29 2014

NCZ001>003-018-VAZ009>020-022>024-032>035-043-291100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE
228 AM EDT TUE APR 29 2014

...AREAS OF DENSE FOG INTO EARLY THIS MORNING...

AREAS OF DENSE FOG HAVE REDUCED VISIBILITIES BELOW ONE QUARTER OF
A MILE IN SPOTS ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.

REDUCED VISIBILITIES DUE TO FOG WILL LIKELY CONTINUE UNTIL AROUND
DAYBREAK AS HEAVIER SHOWERS RETURN.

MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN TRAVELING. DRIVE
WITH LIGHTS ON LOW BEAM AND SLOW DOWN.
Special weather statement, Apr 29, 1:53 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 AM EDT TUE APR 29 2014

NCZ001>003-018-019-290745-
WATAUGA NC-ASHE NC-SURRY NC-ALLEGHANY NC-WILKES NC-
253 AM EDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 345 AM EDT

* AT 250 AM EDT...A STRONG THUNDERSTORM WAS REPORTED NEAR DARBY...
  MOVING TO THE NORTHEAST AT 35 MPH. ADDITIONAL SHOWERS AND
  THUNDERSTORMS WERE LIFTING NORTH AT 35 MPH ACROSS THE REGION THIS
  MORNING.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. RAINFALL
  UP TO A HALF INCH PER HOUR ARE POSSIBLE WITH A HEAVIER BAND.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...
  TODD...
  BOONE...
  NORTH WILKESBORO...
  AND MOUNTAIN PARK.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3607 8141 3612 8154 3611 8181 3619 8185
      3619 8188 3622 8191 3627 8189 3629 8192
      3634 8185 3636 8179 3634 8176 3634 8171
      3641 8174 3647 8170 3653 8171 3659 8168
      3654 8062 3609 8118 3600 8132
TIME...MOT...LOC 0649Z 228DEG 30KT 3612 8144

KK
Special weather statement, Apr 29, 2:38 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EDT TUE APR 29 2014

NCZ002-003-019-VAZ015-016-032-290845-
SURRY NC-ALLEGHANY NC-WILKES NC-GRAYSON VA-PATRICK VA-CARROLL VA-
338 AM EDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 445 AM EDT

* AT 338 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TRAPHILL...MOVING TO THE NORTHEAST AT 35
  MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  MOUNTAIN PARK...
  HILLSVILLE...
  ENNICE...
  AND ARARAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3622 8106 3636 8120 3689 8071 3659 8037
TIME...MOT...LOC 0737Z 228DEG 30KT 3635 8106

KK

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Surry

When
April 29, 3:00 AM EST
Where
Surry County, 1.5 mi SSW of Bottom
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.461, -80.782

WXII Channel 12 Television of Winston-Salem, North Carolina reported that lightning struck and set on fire the detached carport of a home on Haystack Road in rural north central Surry county. A vehicle inside the carport was also damaged. There were no injuries or fatalities to report with the incident. However, it took nearly two hours to contain the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515611.